Alert archive / Arizona / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Tucson, AZ

March 9, 20226 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Mar 9, 2022, 2:07 PM MST for 6 counties in Arizona. It took effect at Mar 10, 2022, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2022, 2:07 PM MST (21:07 UTC)
In effect from
Mar 10, 2022, 12:00 PM MST
Expired
Mar 10, 2022, 7:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2919 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS85 KTWC 092107
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
207 PM MST Wed Mar 9 2022

AZZ152-101200-
/O.NEW.KTWC.FW.W.0003.220310T1900Z-220311T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
207 PM MST Wed Mar 9 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST THURSDAY FOR
STRONG WINDS, LOW HUMIDITY AND A HIGH TO VERY HIGH FIRE DANGER FOR
FIRE WEATHER ZONE 152...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from noon to 7 PM MST Thursday. 

* AFFECTED AREA...Most of fire weather zone 152, which includes
  Graham and Cochise counties. 

* TIMING...Thursday from noon until 7 PM MST.

* WINDS...West to southwest 20 to 25 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...Minimum values of 11 to 15 percent. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
685 
WWUS85 KTWC 101124
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
424 AM MST Thu Mar 10 2022

AZZ151-110200-
/O.EXA.KTWC.FW.W.0003.220310T1900Z-220311T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-
424 AM MST Thu Mar 10 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING FOR STRONG WINDS, LOW HUMIDITY AND A HIGH TO VERY HIGH
FIRE DANGER FOR FIRE WEATHER ZONE 151...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MST this
evening. 

* AFFECTED AREA...Fire weather zone 151, which includes eastern
  Santa Cruz, southwest Cochise, and far southeastern Pima
  counties.

* TIMING...Noon until 7 PM MST today.

* WINDS...West to southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...Minimum values of 11 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ152-110200-
/O.CON.KTWC.FW.W.0003.220310T1900Z-220311T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
424 AM MST Thu Mar 10 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING FOR STRONG WINDS, LOW HUMIDITY AND A HIGH TO VERY
HIGH FIRE DANGER FOR FIRE WEATHER ZONE 152...

* AFFECTED AREA...Most of fire weather zone 152, which includes 
  Graham, Greenlee and Cochise counties. 

* TIMING...Noon until 7 PM MST today.

* WINDS...West to southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...Minimum values of 11 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
577 
WWUS85 KTWC 102015
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
115 PM MST Thu Mar 10 2022


AZZ151-152-110200-
/O.CON.KTWC.FW.W.0003.000000T0000Z-220311T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
115 PM MST Thu Mar 10 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS, LOW HUMIDITY AND A HIGH TO VERY HIGH FIRE DANGER 
FOR FIRE WEATHER ZONES 151 AND 152...

* AFFECTED AREA...Fire weather zone 151, which includes eastern
  Santa Cruz, southwest Cochise, and far southeastern Pima
  counties Most of Fire weather zone 152, which includes 
  Graham, Greenlee and Cochise counties. 

* TIMING...Noon until 7 PM MST today.

* WINDS...West to southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...Minimum values of 11 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
447 
WWUS85 KTWC 110149
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
649 PM MST Thu Mar 10 2022

AZZ151-152-110300-
/O.EXP.KTWC.FW.W.0003.000000T0000Z-220311T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
649 PM MST Thu Mar 10 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
STRONG WINDS, LOW HUMIDITY AND A HIGH TO VERY HIGH FIRE DANGER
FOR FIRE WEATHER ZONES 151 AND 152...

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Mar 9, 2:16 AM MST, 11 hours 51 minutes earlier.

Area forecast discussion, Mar 9, 2:16 AM MST, 11 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
216 AM MST Wed Mar 9 2022

.SYNOPSIS...Expect quiet weather today before a passing weather
system will bring increased winds and shower chances as well as
cooler temperatures Thursday into Friday. High pressure this
weekend into early next week will allow temperatures to rapidly
warm back up to near to above seasonal normals.

&&

.DISCUSSION...Skies are clear across most of the area with some
passing clouds over northern Graham and Greenlee Counties. Expect
another cooler than normal day with slightly elevated winds for
areas east of Tucson.

Thursday into Friday a shortwave trough will move down from the
Pacific Northwest into Arizona. NBM PoPs have increased Thursday
night from the previous forecast and now extend into central Pima
County. Precip chances begin Thursday evening and continue through
Friday morning. Ensembles show most of the moisture in the mid-
levels with PWAT values barely above normal. As a result rain and
snow amounts will likely be very light with this system. However,
snow levels do drop down to near the valley floors Friday morning,
so can't rule out a few flurries in the valley locations south and
east of Tucson. The shortwave will also cause gusty west/southwest
winds 15-25 mph area wide Thursday afternoon. This could lead to
some blowing dust issues especially along I-10 east of Wilcox
where visibilities could be reduced. This could be mitigated
however if the winds become more westerly rather than
southwesterly. Localized and brief critical fire weather
conditions will also be possible in Cochise County.

Temperatures increase a few degrees Thursday compared to
Wednesday, but will still below normal. Cooler air associated with
the shortwave passage will bring Friday highs down to 6-10 degrees
below normal. As the shortwave moves off to the east Friday
ridging takes its place leading to a warmup over the weekend into
early next week. Highs will be in the 80s in Tucson by Monday.
Saturday and Sunday will see breezy easterly winds as surface high
pressure builds to the east increasing the east-west pressure
gradient. After Friday expect dry weather into next week.

&&

.AVIATION...Valid through 10/12Z.
SKC for the majority of the forecast period with a brief period of
FEW clouds AOA 25K ft AGL ahead of approaching system mainly
northeast of KTUS to the White Mountains between 10/03z to 10/11z.
SFC winds are generally less than 10 kts following the diurnal
directional trends through 09/21z. Then, SFC winds will pick up to
10-15KTS from the W-NW with gusts up to 20-25 kts through the end of
the forecast period. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...The next weather system will approach the area
today, and follow a track similar to the last system passing through
Thursday into early Friday. In advance of this system 20-ft winds
will increase to 10-15 mph out of the west today and peak Thursday
afternoon near 20 mph out of the west to southwest. Moisture levels
will increase on Thursday. However, there is increasing confidence
that areas in Cochise County could see brief localized critical
fire weather conditions. Shower chances will also increase
Thursday evening into Friday morning from central Pima County
eastward, but any accumulations should be minimal. Snow levels
will drop to near valley floors towards the pre-dawn hours on
Friday, with potential for light snow or a rain/snow mix in some
of the colder valleys. Near or below normal temperatures during
the work week will give way to a warmup over the weekend, with min
RH values falling roughly 5-10 percent across fire weather zones
151-154.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 2:08 PM MSTBlowing Dust AdvisoryTWCCochise29 hr
Mar 9, 2:08 PM MSTWind AdvisoryTWCCochise29 hr

Nearby

Red Flag Warnings in Arizona, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.